Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 18, NWS Pittsburgh, PA

May 9, 2002Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 9, 2002, 7:15 AM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2002, 7:15 AM EDT (11:15 UTC)
Expired
May 9, 2002, 10:15 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 091115
FFWPBZ
PAC051-091415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
713 AM EDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA

* UNTIL 1015 AM EDT

* AT 713 AM EDT...SKYWARN OBSERVERS REPORTED INDIAN HEAD CREEK OUT
  OF ITS BANKS AND FLOODING IN NORTHEAST FAYETTE COUNTY NEAR
  MELCROFT AND INDIAN HEAD. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:16 AM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 9, 3:16 AM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
316 AM EDT THU MAY 9 2002

WARM MOIST UNSTABLE AIRMASS IN PLACE ACROSS CWA NOW.
MDLS CONT GNL TREND OF SWINGING STRONG COLD FRONT W-E TODAY AND
ACROSS AREA DURING MAX HEATING/GOOD DYNAMICS/STRONG LOW LVL JET
40-50KTS/PWS ABT 1.6...SLIGHT RISK SEVERE AND WILL MAINTAIN
FLOOD WATCH FOR SRN SXNS TODAY.
IF STORMS OVNGT ANY INDICATION OF RAINFALL TODAY...WE WILL SEE
MORE IN WAY OF FLOODING IN COUNTIES. WATCH MAY HAVE TO BE EXTENDED
IN AREAL COVERAGE LATE MRNG...BUT SRN SXNS MOST PRONE WHERE FFG GUID
LOW. WILL MAINTAIN PRECIP ARND EARLY  S TNGT THEN HI BUILDS IN FOR
RELIEF TIL ANOTHER ROUND OF PRECIP AFFECTS REGION MAINLY SAT
NGT-MON.

.PBZ...
MD...FLOOD WATCH UNTIL 500 PM EDT TODAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 500 PM EDT TODAY FOR ZONES OHZ039>040...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 500 PM EDT TODAY FOR ZONES PAZ021...
PAZ029>032.

WV...FLOOD WATCH UNTIL 500 PM EDT TODAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, May 9, 3:02 AM EDT, 4 hours 13 minutes before
PAZ008-014>016-090830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 AM EDT THU MAY 9 2002

...AREA OF RAIN WITH BRIEF HEAVY DOWNPOURS...

AN AREA OF RAIN CONTAINING BRIEF HEAVY DOWNPOURS CONTINUES TO FALL
OVER PORTIONS OF NORTHERN BUTLER...SOUTHERN VENANGO...CLARION AND
JEFFERSON COUNTIES. THESE HEAVY DOWNPOURS COULD CAUSE FLOODING IN
POOR DRAINAGE OR LOW-LYING AREAS...ESPECIALLY IN CLARION COUNTY.
THIS RAIN IS MOVING EAST AND SHOULD EXIT THE AREA BETWEEN 4 AND
430AM.
Special weather statement, May 9, 5:23 AM EDT, 1 hour 52 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-091445-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 AM EDT THU MAY 9 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
TODAY. A MOIST AND QUITE UNSTABLE AIRMASS...PRECEDING A COLD FRONT
MOVING EAST FROM THE MIDWEST TODAY...WILL GENERATE STRONG THUNDERSTORMS.
ALTHOUGH PRECIPITATION CAN OCCUR AT RANDOM...THE STORMS WILL DEVELOP
FIRST IN EAST CENTRAL OHIO LATER THIS MORNING AND THEN MOVE INTO
WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND GARRETT COUNTY
MARYLAND BY AFTERNOON.

THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS AND
HEAVY RAINS. HAIL CAN OCCUR.

AT THIS TIME...THE GREATEST THREAT FOR FLOODING CAN BE EXPECTED
IN SOUTHWESTERN PENNSYLVANIA MAINLY FROM PITTSBURGH SOUTH...
ALL OF EXTREME NORTHERN WEST VIRGINIA...GARRETT COUNTY MARYLAND...AND
MOST OF EAST CENTRAL OHIO  WHERE SOILS ARE QUITE SATURATED FROM
PREVIOUS RAINS AND RAPID RUNOFF CAN OCCUR QUICKLY. A FLOOD WATCH IS IN
EFFECT TIL 5PM TODAY FOR THESE AREAS.

SKYWARN ACTIVATION SEEMS A GOOD BET DURING THE DAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...WATCHES AND
WARNINGS TODAY.
Local storm report, May 9, 7:10 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
710 AM EDT THU MAY 9 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0102 AM    BROWNSVILLE               PA   FLOOD
05/09/02   FAYETTE                        ROAD FLOODING AND ROADS
                                          CLOSED REPORTED BY SKYWARN
                                          SPOTTERS

0154 AM    WEST BROWNSVILLE          PA   FLOOD
05/09/02   WASHINGTON                     ROUTE 88 FLOODED. WATER
                                          COVERING SEVERAL OTHER
                                          ROADS REPORTED BY EMERGENCY
                                          MANAGEMENT

0204 AM    SCOTTDALE                 PA   FLOOD
05/09/02   WESTMORELAND                   ROAD FLOODING AND BASEMENT
                                          FLOODING REPORTED BY
                                          EMERGENCY MANAGEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:05 AM EDTFlash Flood WarningPBZFayette3 hr
May 9, 1:56 AM EDTFlash Flood WarningPBZWashington3 hr
May 9, 2:05 AM EDTFlash Flood WarningPBZWestmoreland3 hr
May 9, 1:29 PM EDTSevere Thunderstorm WarningPBZIndiana61 min
May 9, 2:20 PM EDTSevere Thunderstorm WarningPBZButler55 min
May 9, 2:36 PM EDTSevere Thunderstorm WarningPBZArmstrong54 min
May 9, 5:12 PM EDTSevere Thunderstorm WarningPBZIndiana63 min

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.